Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 4, NWS Amarillo, TX

May 23, 2008Beaver County, Oklahoma

NWS Amarillo, TX issued this tornado warning at May 23, 2008, 9:34 PM CDT for Beaver County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2008, 9:34 PM CDT (02:34 UTC)
Expired
May 23, 2008, 10:00 PM CDT
In force
26 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 240234
TORAMA
OKC007-240300-
/O.NEW.KAMA.TO.W.0004.080524T0234Z-080524T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
934 PM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 1000 PM CDT

* AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  SOUTHWEST OF SLAPOUT...MOVING EAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  SLAPOUT BY 940 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3649 9999 3650 10034 3659 10032 3670 9999
TIME...MOT...LOC 0234Z 265DEG 41KT 3655 10020

$$

JORDAN
1 follow-up statement
000 
WWUS54 KAMA 240244
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
944 PM CDT FRI MAY 23 2008

OKC007-240300-
/O.CON.KAMA.TO.W.0004.000000T0000Z-080524T0300Z/
BEAVER OK-
944 PM CDT FRI MAY 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN BEAVER COUNTY...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SLAPOUT...MOVING 
EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SLAPOUT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3652 10017 3662 10020 3663 10019 3664 10017
      3670 9999 3652 9999
TIME...MOT...LOC 0244Z 254DEG 28KT 3659 10011

$$

JORDAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:41 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 23, 6:41 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT FRI MAY 23 2008

.AVIATION...
STORMS SHOULD STAY WELL NORTH AND EAST. WINDS SHOULD DIMINISH THIS
EVENING. OTHERWISE...VFR CONDITIONS WILL PREVAIL AT KAMA...KDHT AND
KGUY.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 520 PM CDT FRI MAY 23 2008/

UPDATE...
UPDATED FORECAST TO INCLUDE TORNADO WATCH 342 FOR THE EASTERN PARTS
OF THE PANHANDLES. STRONG TO SEVERE STORMS ARE LIKELY GIVEN THE MOIST
AND UNSTABLE CONDITIONS EAST OF THE DRYLINE...LOCATED JUST EAST OF
THE CAPROCK.

NUNEZ

PREV DISCUSSION... /ISSUED 355 PM CDT FRI MAY 23 2008/

DISCUSSION...
THE DRYLINE HAS STALLED OVER THE EASTERN PORTIONS OF THE TEXAS
PANHANDLE...WITH LOW/MID 60S DEWPOINTS ON THE MOIST SIDE OF THE
BOUNDARY. CAPPING ASSOCIATED WITH THE DEEP LAYER RIDGE BUILDING INTO
CENTRAL CONUS MAY KEEP CONVECTIVE COVERAGE RATHER LIMITED...BUT LOW
LEVEL CONVERGENCE...COUPLED WITH MARGINAL LARGE SCALE FORCING FROM
THE SHORTWAVE LIFTING INTO CO...SHOULD HELP ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOP. WITH DEWPOINT DEPRESSIONS APPROACHING 30
DEGREES F...LCL HEIGHTS MAY BE A BIT TOO HIGH TO SEE A STRONG TORNADO
POTENTIAL. HOWEVER...LARGE HAIL AND DAMAGING WINDS ARE QUITE POSSIBLE
GIVEN THE THERMODYNAMIC PROFILE /SEE THE DODGE CITY 18Z SOUNDING/. TO
OUR WEST...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE MOVING NORTH
NORTHEAST ACROSS EASTERN NEW MEXICO AND MAY AFFECT THE WESTERN
PANHANDLES THIS AFTERNOON AND EVENING. HOWEVER...WITH THE LOSS OF
DIURNAL HEATING...THIS ACTIVITY SHOULD DISSIPATE...ESPECIALLY GIVEN
THE RETROGRADING LOW AND WEAKENING DYNAMICS.

THE DRYLINE SHOULD RETREAT BACK TO THE CENTRAL PANHANDLES OVERNIGHT
BEFORE MIXING BACK TO NEAR THE OK STATE LINE SATURDAY AFTERNOON. THIS
SHOULD KEEP POPS LIMITED FOR TOMORROW. HIGHER POPS ARE EXPECTED ON
SUNDAY AS THE DRYLINE IS EXPECTED TO MAKE LITTLE PROGRESS TO THE EAST
DURING THE DAY. THE ENHANCE LOW LEVEL CONVERGENCE AND LARGE SCALE
LIFT WILL WARRANT LOW END CHANCE POPS...ESPECIALLY ACROSS THE WEST
WHERE THE CAP SHOULD BE QUITE A BIT WEAKER. LOW POPS WILL CONTINUE
THROUGH MONDAY NIGHT. ON TUESDAY...A COLD FRONT IS PROGGED TO MOVE
ACROSS THE PANHANDLES...BRINGING SLIGHTLY COOLER TEMPS AND NORTH
WINDS TO THE AREA. WITH THE FRONT LAYING ACROSS THE AREA ON TUESDAY
NIGHT...LOW POPS WERE RETAINED FROM THE PREVIOUS FORECAST.

BY WEDNESDAY...THE SUBTROPICAL RIDGE FLATTENS OUT ACROSS THE SOUTHERN
HALF OF THE CONUS WITH THE PANHANDLES ON THE NORTHERN PERIPHERY OF
THE STRONG WESTERLIES. GIVEN THE QUASI ZONAL FLOW ALOFT...LEE
TROFFING SHOULD KEEP SOUTH TO SOUTHWEST WINDS IN THE FORECAST. WE MAY
BE CLOSE ENOUGH TO SEE THE EFFECTS OF WEAK PASSING SHORTWAVES...BUT
LIMITED MOISTURE MAY PRECLUDE SHOWERS AND THUNDERSTORMS.

JOHNSON

FIRE WEATHER...
THE RED FLAG WARNING IS STILL ON TRACK TODAY FOR LOCATIONS BEHIND THE
DRYLINE SO IT WILL CONTINUE. FOR SATURDAY...THE DRYLINE IS EXPECTED
TO ONCE AGAIN MIX TO THE EAST. DRY AIR BEHIND THE DRYLINE WILL
INTERACT WITH 20 FOOT SOUTH TO SOUTHWEST WINDS AROUND 20 MPH TO
PRODUCE POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS ONCE AGAIN.
THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE WESTERN TWO
COLUMNS OF COUNTIES IN THE TX PANHANDLE AS WELL AS CIMARRON AND TEXAS
COUNTIES IN THE OK PANHANDLE. THE WATCH IS IN EFFECT FROM 16Z THROUGH
02Z.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...
     HARTLEY...MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

17/08
Hazardous weather outlook, May 23, 9:10 PM CDT, 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT FRI MAY 23 2008

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
910 PM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR THE
EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE.
THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SECTIONS OF THE
PANHANDLES THIS EVENING AS A PACIFIC FRONT INTERACTS WITH THE
EXISTING DRYLINE LOCATED JUST EAST OF THE CAPROCK. ANY STORMS THAT
FORM WILL LIKELY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES OWING TO EXPECTED
BREEZY CONDITIONS THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES SATURDAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE
GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED
ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE
DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS WESTERN PORTIONS
OF THE PANHANDLES ON SATURDAY AS WELL. AS A RESULT...A FIRE WEATHER
WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OKLAHOMA AND TEXAS
PANHANDLES FROM SATURDAY MORNING THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AT TIMES THROUGH TUESDAY EVENING.

NUNEZ

In the hours before

Special weather statement, May 23, 8:55 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
855 PM CDT FRI MAY 23 2008

OKZ003-240300-
BEAVER OK-
855 PM CDT FRI MAY 23 2008

...LINE OF STRONG THUNDERSTORMS IN EASTERN BEAVER COUNTY...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 8 MILES NORTHEAST OF FORGAN TO 10
MILES SOUTHWEST OF ELMWOOD MOVING EAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

CLK
Local storm report, May 23, 9:03 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
903 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 W KNOWLES             36.87N 100.21W
05/23/2008  E2.75 INCH       BEAVER             OK   PUBLIC

            EMERGENCY MANAGER RELAYED REPORTS OF BASEBALL SIZE HAIL

&&

EVENT NUMBER 00236

CK
Local storm report, May 23, 9:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             BEAVER                  36.81N 100.52W
05/23/2008  E1.00 INCH       BEAVER             OK   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

EVENT NUMBER 00237

CK
Local storm report, May 23, 9:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             BOOKER                  36.46N 100.54W
05/23/2008  E1.50 INCH       LIPSCOMB           TX   FIRE DEPT/RESCUE

            QUARTER TO PING PONG SIZE HAIL REPORTED

&&

EVENT NUMBER 00238

NUNEZ
Local storm report, May 23, 9:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             10 ENE ELMWOOD          36.68N 100.35W
05/23/2008  M0.75 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER 00239

JOHNSON
Local storm report, May 23, 9:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
928 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             11 SSW KNOWLES          36.73N 100.27W
05/23/2008  E0.75 INCH       BEAVER             OK   PUBLIC

            PENNY SIZE HAIL NEAR CLEAR LAKE

&&

EVENT NUMBER 00240

CK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:01 PM CDTSevere Thunderstorm WarningAMABeaver59 min
May 23, 9:13 PM CDTSevere Thunderstorm WarningAMABeaver62 min
May 23, 10:00 PM CDTSevere Thunderstorm WarningAMABeaver30 min
May 23, 10:09 PM CDTSevere Thunderstorm WarningAMABeaver66 min
May 24, 4:40 AM CDTFire Weather WatchAMACimarron24 hr
May 24, 4:40 AM CDTRed Flag WarningAMACimarron, Texas16 hr

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.